Alert archive / Oregon / Small Craft Advisories in 2018

Small Craft Advisory 39, NWS Medford, OR

April 18, 2018

NWS Medford, OR issued this small craft advisory at Apr 18, 2018, 2:03 PM PDT. It took effect at Apr 19, 2018, 1:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Apr 18, 2018, 2:03 PM PDT (21:03 UTC)
In effect from
Apr 19, 2018, 1:00 PM PDT
Expired
Apr 19, 2018, 11:00 PM PDT
In force
10 hr
Issued by
NWS Medford, OR

The text

As transmitted.

868 
WHUS76 KMFR 182103
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
203 PM PDT Wed Apr 18 2018

PZZ356-376-191015-
/O.NEW.KMFR.SC.Y.0039.180419T2000Z-180420T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
203 PM PDT Wed Apr 18 2018

...SMALL CRAFT ADVISORY IN EFFECT FROM 1 PM TO 11 PM PDT
THURSDAY...

The National Weather Service in Medford has issued a Small Craft
Advisory...which is in effect from 1 PM to 11 PM PDT Thursday. 

* Winds...North 20 to 30 kt. 

* Seas...Steep 8 to 9 feet due to a mix of short period wind 
  waves and west northwest swell. 

* Areas affected...From 2 to 35 NM from shore south of Nesika
  Beach.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$

http://www.weather.gov/medford
3 follow-up statements
140 
WHUS76 KMFR 191303
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
603 AM PDT Thu Apr 19 2018


PZZ356-376-200215-
/O.CON.KMFR.SC.Y.0039.180419T2000Z-180420T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
603 AM PDT Thu Apr 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 11 PM PDT THIS EVENING...

* Winds...North 20 to 30 kt.

* Seas...Steep 8 to 9 feet due to a mix of short period wind 
  waves and west northwest swell. 

* Areas affected...From 2 to 35 NM from shore south of Nesika 
  Beach. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

&&

$$


http://www.weather.gov/medford
580 
WHUS76 KMFR 192116
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
216 PM PDT Thu Apr 19 2018

PZZ356-376-201030-
/O.CON.KMFR.SC.Y.0039.000000T0000Z-180420T0600Z/
/O.NEW.KMFR.GL.A.0014.180421T2000Z-180423T0600Z/
/O.NEW.KMFR.SE.A.0005.180421T2000Z-180423T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
216 PM PDT Thu Apr 19 2018

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS
EVENING...
...GALE WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH SUNDAY
EVENING...
...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

The National Weather Service in Medford has issued a Gale Watch...
which is in effect from Saturday afternoon through Sunday
evening. A Hazardous Seas Watch has also been issued. This
Hazardous Seas Watch is in effect from Saturday afternoon through
Sunday evening. 

* Winds...North 20 to 30 kt through late this evening. Gale force
  winds are possible each afternoon and evening this weekend.

* Seas...Steep 8 to 9 feet due to a mix of short period wind waves
  and west northwest swell through late this evening. Steep to
  very steep seas of 10 to 13 feet are possible this weekend. 

* Areas affected...For this evening, conditions will be hazardous
  to small craft from 2 to 35 NM from shore south of Nesika Beach.
  For Saturday afternoon through Sunday evening, all areas will 
  have conditions hazardous to small craft. Gales and steep to 
  very steep hazardous seas are possible beyond about 5 NM from 
  shore. The highest risk for gale force winds will be south of 
  Nesika Beach and out to about 45 NM from shore.
 
* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Small Craft Advisory means that winds and seas will create a
potential hazard to smaller vessels and inexperienced mariners.

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A Hazardous Seas Watch is issued when the risk of very steep and
hazardous seas has significantly increased, but the specific
timing and/or location is still uncertain.  It is intended to
provide additional lead time for mariners who may wish to
consider altering their plans.

&&

$$

PZZ350-370-201030-
/O.NEW.KMFR.SE.A.0005.180421T2000Z-180423T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
216 PM PDT Thu Apr 19 2018

...HAZARDOUS SEAS WATCH IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...

The National Weather Service in Medford has issued a Hazardous
Seas Watch...which is in effect from Saturday afternoon through
Sunday evening. 

* Winds...North 20 to 30 kt possible. 

* Seas...Steep to very steep 9 to 11 feet at 9 seconds possible.

* Areas affected...Highest seas will likely be south of Cape
  Arago, but north winds and seas will be hazardous to small craft
  across all areas.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Watch is issued when the risk of very steep and
hazardous seas has significantly increased, but the specific
timing and/or location is still uncertain.  It is intended to
provide additional lead time for mariners who may wish to
consider altering their plans.

&&

$$


http://www.weather.gov/medford
354 
WHUS76 KMFR 200542
MWWMFR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Medford OR
1042 PM PDT Thu Apr 19 2018

PZZ356-376-201845-
/O.EXP.KMFR.SC.Y.0039.000000T0000Z-180420T0600Z/
/O.CON.KMFR.GL.A.0014.180421T2000Z-180423T0600Z/
/O.CON.KMFR.SE.A.0005.180421T2000Z-180423T0600Z/
Coastal waters from Cape Blanco OR to Pt. St. George CA out 10 nm-
Waters from Cape Blanco OR to Pt. St. George CA from 10 to 60 nm-
1042 PM PDT Thu Apr 19 2018

...GALE WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON THROUGH
SUNDAY EVENING...
...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY EVENING...

* Winds...North winds are expected to increase to gale of 30 to 40
  knots Saturday afternoon and evening through the weekend.

* Seas...Becoming very steep and wind driven at 10 to 13 feet this
  weekend. 

* Areas affected...For Saturday afternoon through Sunday evening,
  all areas will have conditions hazardous to small craft. Gales 
  and steep to very steep hazardous seas are possible beyond about
  5 NM from shore. The highest risk for gale force winds will be 
  south of Nesika Beach and out to about 45 NM from shore. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Gale Watch is issued when the risk of gale force winds of 34 to
47 knots has significantly increased, but the specific timing
and/or location is still uncertain. It is intended to provide
additional lead time for mariners who may wish to consider
altering their plans.

A Hazardous Seas Watch is issued when the risk of very steep and
hazardous seas has significantly increased, but the specific
timing and/or location is still uncertain.  It is intended to
provide additional lead time for mariners who may wish to
consider altering their plans.

&&

$$

PZZ350-370-201845-
/O.CON.KMFR.SE.A.0005.180421T2000Z-180423T0600Z/
Coastal waters from Florence to Cape Blanco OR out 10 nm-
Waters from Florence to Cape Blanco OR from 10 to 60 nm-
1042 PM PDT Thu Apr 19 2018

...HAZARDOUS SEAS WATCH REMAINS IN EFFECT FROM SATURDAY AFTERNOON
THROUGH SUNDAY EVENING...

* Winds...North 20 to 30 kt possible.

* Seas...Steep to very steep 9 to 11 feet at 9 seconds possible.

* Areas affected...Highest seas will likely be south of Cape 
  Arago, but north winds and seas will be hazardous to small 
  craft across all areas. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/hazard 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Hazardous Seas Watch is issued when the risk of very steep and
hazardous seas has significantly increased, but the specific
timing and/or location is still uncertain.  It is intended to
provide additional lead time for mariners who may wish to
consider altering their plans.

&&

$$


http://www.weather.gov/medford

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this small craft advisory went out at Apr 18, 1:05 PM PDT, 58 minutes earlier.

Area forecast discussion, Apr 18, 1:05 PM PDT, 58 minutes before
Area Forecast Discussion
National Weather Service Medford OR
105 PM PDT Wed Apr 18 2018

.DISCUSSION...18/12Z NAM/GFS/EC in.

The northern hemispheric map looks very spring-ish. There is a
five wave progressive pattern around the globe with the jet stream
mostly north of 40N, though it dips a bit below in several
locations.

Closer to the Pacific Northwest, there are two events in the near
term. A trough is now digging off the coast, and it will shear
later today. The cutoff low will then dive into northern
California tonight, then move off to the east Thursday.

Ahead of the trough, there is a difluent area aloft that is
currently over the Medford CWA with an embedded short wave moving
through. This is supporting shower activity over the area. More
short waves will follow, so expect this activity to continue
through today. Analysis of model soundings indicate that none of
the showers will develop into thunderstorms. It will be cool with
inland high temperatures 5-15 degrees below normal.

Tonight, the wraparound moisture associated with the cutoff low
will move into the area. This will affect areas from the Cascades
east for the most part. These showers will gradually move off to
the east Thursday with the cutoff low. Inland temperatures will
warm up quite a bit, with the highs just a bit below normal over
the west side and about 5 degrees below normal east of the
Cascades.

Once that system moves out, upper level ridging with dry northerly
flow will bring mostly dry conditions to the area Thursday night
into Friday. A thermal trough will form near the coast and marine
north winds will increase offshore and along the coast. The ridge
will break to the east Friday and flow aloft will turn southwesterly.
The thermal trough will break down and move inland as this
occurs. That will make Friday the warmest day in the near term
west of the Cascades. Highs will be near normal along the coast
and over the Umpqua Basin, and 5 to 10 degrees above normal over
the rest of the area.

The next system to affect the area will move onshore Friday
night in the form of a short wave with most of the energy directed
into Washington state and northern Oregon. The Medford CWA will
catch the southern end of the associated surface front, and this
will bring the possibility of some light rain to the coast, Coast
Range, and Umpqua Basin Friday night into Saturday. Amounts will
be quite light. The thermal trough will be forced to the east side
Saturday, making that the warmest day in the near term over there.
Compared to the Friday highs, it will be a few degrees cooler over
the west side and a few degrees warmer east of the Cascades.

Long term discussion...5 AM PDT Sunday 22 Apr through Wednesday 25
Apr. Both models are showing a short wave moving through the
region during Sunday morning. However, the airmass will be rather
dry and we're not expecting any precipitation out of this short
wave. So a very Spring like day can be expected with lots of
cumulus clouds and highs in the upper 60s.

This ridge pattern will continue for the next few days.  According
to our anomalies tables, there isn't much that is unusual for the
upcoming week ahead.  Maybe a bit warmer than average with highs in
the upper 60s and perhaps lower 70s at times. We are forecasting
a high of 80 on Wednesday with the thermal trough kicking into
full gear.

Eventually the GFS is expecting a low to approach our coast during
Tuesday night into Wednesday.  The ECMWF on the other hand wants to
keep things dry, so the extended models are not agreeing on the
chance for some thunderstorms during Tuesday evening next week.  We
personally felt that the ECMWF was not handling the low approaching
our coast correctly.  Over the last week, the pattern has been very
active and short waves have been moving through fairly easily.
Therefore, sided with a more GFS-based forecast for precipitation
potential Tuesday into Wednesday.

&&

.AVIATION...18/18Z TAF CYCLE...Low pressure will bring
showers to the area today, most numerous over the mountains.
Overall, expect VFR to prevail, though local MVFR and partial
terrain obscuration can be expected, especially in any of the
heavier showers. Showers will diminish in coverage tonight into
Thursday morning, but the best chances will be from the Cascades
eastward. Expect areas of MVFR and local IFR to develop in the west
side valleys and perhaps along the coast toward morning. Conditions
will gradually improve to VFR by late Thursday morning with gusty
northwest winds developing east of the Cascades. -Spilde

&&

.MARINE...Updated 200 PM PDT Wednesday 18 April 2018...Low pressure
will move south of the waters this afternoon and high pressure will
build in tonight into Thursday. Northerly winds will increase to
small craft advisory levels in the southern waters Thursday
afternoon resulting in steep, short period seas fairly close to
shore south of Port Orford. Winds and seas should subside as a weak
front approaches the waters Friday, then dissipates near the coast
late Friday night. A thermal trough will develop this weekend. This
will bring strong north winds, likely gale force, to areas south of
Cape Blanco, while areas farther north have winds and seas hazardous
to small craft. -Spilde

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...None.

15/11/18

Nearby

Small Craft Advisories in Oregon, 2018Every small craft advisory in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.